What Should Claims Professionals Know About Therapeutic Duplication?
A claims professional sees prescriptions for an oral nonsteroidal anti-inflammatory drug (NSAID) and a topical NSAID gel, both indicated for the patient’s knee pain. Is it appropriate to approve the two NSAIDs concurrently?
Depending on various factors, this may be an example of therapeutic duplication.
WHAT IS THERAPEUTIC DUPLICATION?
Therapeutic duplication is the prescribing of multiple medications for the same indication. In an effort to reduce medication-related problems, promote patient safety, and reduce total claim costs, therapeutic duplication should be avoided.
WHAT ARE THE SAFETY CONCERNS OF THERAPEUTIC DUPLICATION?
Therapeutic duplication increases the likelihood that a patient can experience adverse effects due to increased ingredient concentrations in the body, as well as drug-drug interactions. This is potentially harmful to the patient and should be avoided.
For example, a patient with a high concentration of NSAIDs may experience:
- Stomach problems such as bleeding and ulcers (specific to oral NSAIDs)
- High blood pressure
- Heart problems
- Swelling of the lower legs, feet, ankles, and hands
- Kidney problems
WHAT ARE THE COSTS OF THERAPEUTIC DUPLICATION?
First and foremost, therapeutic duplication results in waste, but therapeutic duplication can also result in adverse effects, which may worsen a patient’s health, requiring additional drug therapy or possible hospitalization, increasing the cost of the claim.
HOW DOES THERAPEUTIC DUPLICATION OCCUR?
Therapeutic duplication is often seen in a claim, and it is imperative that claims professionals are aware of the various causes:
Polypharmacy, or the simultaneous use of multiple medications in an individual patient. A patient may be taking concurrent medications for a preexisting condition unrelated to their work injury, in addition to medications for their injury. Furthermore, the medications they are taking for their injury could be causing side effects that require additional treatment. It is important to avoid risks associated with multiple medication use, such as therapeutic duplication, adverse effects, drug-drug interactions, drug-disease interactions, and inappropriate dosing.
Compounds, or medications customized by pharmacists for individual patient use by combining, mixing, or altering drug ingredients that are not commercially available in that dosage form, delivery route, or strength. Compounds contain multiple ingredients, some of which can belong to the same drug class, leading to duplication of therapy. Even if there is no duplication of therapy within a compound itself, one of the many ingredients could overlap with any additional medications a patient is taking by a different route of administration, leading to duplication of therapy in the patient’s overall treatment regimen, causing potential harm.
Changes in drug therapy by one or multiple prescribers may lead to patient confusion. If a medication is proving ineffective and a prescriber decides to give the patient a different drug within the same drug class, the patient may inadvertently take the old drug in addition to the new drug, causing duplication of therapy.
Lack of communication between patients, prescribers, and other key stakeholders. A patient may be taking over-the-counter medications, vitamins, herbals, homeopathic products, or other prescription medications in addition to their injury-related medication, and this may not be communicated effectively between all relevant parties. A patient may also be visiting multiple prescribers who are unaware of the various drugs a patient is taking, and inadvertently prescribe drugs within the same class.